Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 214, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2012, 2:46 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 2:46 PM EDT (18:46 UTC)
- Expired
- Aug 2, 2012, 3:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:30 PM EDT | HAIL 1 | 3 Sw Elloree, SC | QUARTER SIZE HAIL REPORTED OFF OLD STATE ROAD |
| Aug 2, 3:52 PM EDT | TSTM WND DMG | Ne Elloree, SC | HIGHWAY PATROL REPORTED A TREE DOWN AT DANTZLER ST AND CLEVELAND ST IN ELLOREE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
435
WUUS52 KCAE 021846
SVRCAE
SCC017-075-021945-
/O.NEW.KCAE.SV.W.0214.120802T1846Z-120802T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT
* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF ORANGEBURG...AND MOVING EAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ST. MATTHEWS...
ORANGEBURG...ELLOREE...BROOKDALE...BRANCHVILLE AND BOWMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3331 8095 3335 8104 3351 8113 3368 8075
3346 8044 3321 8082
TIME...MOT...LOC 1846Z 251DEG 19KT 3344 8096
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:47 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 2, 1:47 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT THU AUG 2 2012 .SYNOPSIS... A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY. THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND 4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE LIMITS AS WE APPROACH THE PEAK HEATING HOURS. AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO FALL INTO THE MIDDLE 70S FOR MOST AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MAINLY VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY LOCALIZED SHOWER/STORM ACTIVITY. A FEW SHOWERS CLOSE TO TAF SITES IN THE MIDLANDS AND CSRA AT ISSUANCE TIME...AND HAVE ELECTED TO COVER THOSE WITH VCSH FOR THE TIME BEING. SHOWERS AND STORMS DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN LATER DEPENDING OF RAINFALL. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 244 PM EDT THU AUG 2 2012 GAZ040-063>065-SCZ015-016-018-020>022-025>031-036>038-031845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN-SUMTER-ORANGEBURG-CALHOUN-CLARENDON- 244 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ035-041-031845- BURKE-BARNWELL-BAMBERG- 244 PM EDT THU AUG 2 2012 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 2, 1:38 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012
SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
3386 8104 3384 8104 3375 8106 3366 8116
3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121
HCLocal storm report, Aug 2, 2:01 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 3 S RED BANK 33.89N 81.23W
08/02/2012 E1.00 INCH LEXINGTON SC NWS EMPLOYEE
NWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING
AT HIS RESIDENCE.
&&
HCLocal storm report, Aug 2, 2:16 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 SSW RED BANK 33.89N 81.25W
08/02/2012 E1.00 INCH LEXINGTON SC PUBLIC
QUARTER-SIZE HAIL ON BRIDLERIDGE ROAD
&&
LINTONLocal storm report, Aug 2, 2:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG 3 NW BLACKVILLE 33.39N 81.32W
08/02/2012 BARNWELL SC LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF EBENEZER AND HEALING
SPRINGS RD
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:38 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| Aug 2, 1:45 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 45 min |
| Aug 2, 1:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Aug 2, 2:29 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Orangeburg | 2 hr |
| Aug 2, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 39 min |
| Aug 2, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 56 min |
| Aug 2, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 44 min |
| Aug 2, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 57 min |
| Aug 2, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Sumter | 50 min |
| Aug 2, 5:32 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 58 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 57 min |
| Aug 2, 6:08 PM EDT | Areal Flood Advisory | CAE | Richland | 52 min |
| Aug 2, 7:04 PM EDT | Special Weather Statement | CAE | Chesterfield | 56 min |
| Aug 2, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 42 min |
| Aug 2, 7:52 PM EDT | Areal Flood Advisory | CAE | Fairfield | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.